Chemotherapy Administration and Safety Flashcards
7 cards from real ONCC practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 7 Chemotherapy Administration and Safety flashcards as text
When administering a vesicant chemotherapy agent via peripheral IV, how often should the nurse assess the site for signs of extravasation?
Answer: Every 30 minutes during infusion
Vesicants require assessment every 30 minutes during infusion because extravasation can cause severe tissue necrosis and must be caught immediately.
A nurse is preparing to administer doxorubicin. Which piece of personal protective equipment (PPE) is MOST essential according to NIOSH hazardous drug handling guidelines?
Answer: Double chemotherapy-rated gloves and a closed-front gown
NIOSH guidelines for hazardous drug handling require double chemotherapy-rated gloves and a closed-front impermeable gown to minimize skin absorption and contamination.
Which action is the FIRST priority when a chemotherapy extravasation is suspected?
Answer: Stop the infusion immediately and disconnect the IV tubing
Stopping the infusion immediately and disconnecting the IV tubing without removing the needle limits further tissue damage from the vesicant agent.
A patient is ordered paclitaxel. Before administration, the nurse should premedicate with which combination to prevent hypersensitivity reactions?
Answer: Dexamethasone, diphenhydramine, and an H2 blocker
Paclitaxel requires premedication with a corticosteroid (dexamethasone), an antihistamine (diphenhydramine), and an H2 blocker to prevent the hypersensitivity reactions caused by the Cremophor EL vehicle.
Which of the following is the correct approach for handling a chemotherapy spill on the floor?
Answer: Don PPE, use a spill kit, clean from the outside in, and dispose in a yellow hazardous waste container
Chemotherapy spills require PPE, a designated spill kit, cleaning from the outside inward to contain the spill, and disposal in an approved hazardous waste container.
The nurse is administering rituximab and the patient develops chills, fever, hypotension, and bronchospasm 30 minutes into the infusion. What is the MOST likely cause?
Answer: Cytokine release syndrome
These symptoms occurring during a monoclonal antibody infusion are classic signs of cytokine release syndrome (infusion-related reaction), commonly seen with rituximab.
When checking a chemotherapy order for safety, which verification is MOST critical before administration?
Answer: Verifying dose per body surface area or weight against the prescribed protocol
Verifying the dose against the patient's body surface area or weight and the protocol is the most critical safety check because chemotherapy overdoses can be life-threatening.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- oncc.org — Fees, exam format, test dates, time limit, score validity, registration, retake fee, score release, test delivery · verified Oct 2026